question-icon

Is it advisable to change from Depakote to Lithium when suffering from bipolar disorder?

default
Posted on Mon, 25 May 2015
Question: I can't type well (hand disability)

I have Bipolar I Disorder which was
diagnosed in 1995 and have taken Depakote since. I want to take a more natural substance for it like lithium. How do I change medications to a natural salt substance like lithium? Depakote has Aluminum in it. I don't like taking anything having Aluminum.
doctor
Answered by Dr. Seikhoo Bishnoi (34 minutes later)
Brief Answer:
Lithium carbonate is associated with some serious side effects

Detailed Answer:
Hello thanks for asking from HCM for your health related queries

I can understand your concern. You have bipolar disorder and have been taking Depakote since many years. In bipolar disorders commonly "MOOD STABILISERS" are used. Depakote or Divalproate sodium, Carbamazepine, some antipsychotics, lithium carbonate etc are commonly used drugs. In my opinion if you are doing good with Depakote then there is no need to change the drug as the drug is having comparable efficacy to lithium and is safe to use.

Lithium Salts can be used for bipolar disorders but they are associated with side effects. Most significant side effect of lithium drugs is their narrow therapeutic index. This means that slight variations in body metabolism or slight variations in drug doses might result in toxicity. A lot of individuals suffer serious lithium toxicity. The patients hydration should be maintaining while on lithium. So if you have relatively good control with Depakote then you should continue to take this drug only, but if the symptoms are not under control then you can visit your doctor and can discuss regarding prescription of Lithium Carbonate. Low dose antipsychotics can also be used if you don't want to take Depakote because of aluminium in it. These drugs are also very safe drugs and have comparable efficacy.

Thanks, I hope this helps you. Please don't hesitate to ask again for more doubts.

Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi (17 minutes later)
Yes, but depakote has an inactive ingredient Aluminum which is related to getting alziemers and some cancers like breast

what low-doses of anti psychotics are prescribed instead of depakote or lithium for Bipolar?
doctor
Answered by Dr. Seikhoo Bishnoi (7 minutes later)
Brief Answer:
The drug is not associated with dementias

Detailed Answer:
Hello again and thanks for asking a follow up

Yes it consists of aluminium as one content but it the drug is not associated with breast cancer risk or any risk of Alzheimer's disease. Even in some case reports the drug has been found to be beneficial in dementias. So you can continue to take the drug without any fear of serious side effects.

Olanzapine, Quetiapine, Risperidone in low doses have very good efficacy in bipolar disorder and these are good mood stabilisers. These drugs are better tolerated as compared to Valproate or Lithium.

Thanks, Hope this helps you, still have more doubts you can ask again.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5187 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is it advisable to change from Depakote to Lithium when suffering from bipolar disorder?

Brief Answer: Lithium carbonate is associated with some serious side effects Detailed Answer: Hello thanks for asking from HCM for your health related queries I can understand your concern. You have bipolar disorder and have been taking Depakote since many years. In bipolar disorders commonly "MOOD STABILISERS" are used. Depakote or Divalproate sodium, Carbamazepine, some antipsychotics, lithium carbonate etc are commonly used drugs. In my opinion if you are doing good with Depakote then there is no need to change the drug as the drug is having comparable efficacy to lithium and is safe to use. Lithium Salts can be used for bipolar disorders but they are associated with side effects. Most significant side effect of lithium drugs is their narrow therapeutic index. This means that slight variations in body metabolism or slight variations in drug doses might result in toxicity. A lot of individuals suffer serious lithium toxicity. The patients hydration should be maintaining while on lithium. So if you have relatively good control with Depakote then you should continue to take this drug only, but if the symptoms are not under control then you can visit your doctor and can discuss regarding prescription of Lithium Carbonate. Low dose antipsychotics can also be used if you don't want to take Depakote because of aluminium in it. These drugs are also very safe drugs and have comparable efficacy. Thanks, I hope this helps you. Please don't hesitate to ask again for more doubts. Take care